Percocet Overdose

Signs and Treatments

Table of Contents

What is Percocet?

It's an Opioid

According to the 2015 National Survey on Drug Use and Health, out of the 20.5 million Americans 12 or older with a substance use disorder, 2 million had a substance use disorder involving prescription pain relievers.1

Percocet is a type of prescription pain reliever that is prescribed only in severe cases. As it contains habit-forming drugs, some people may develop an addiction.1

After developing a tolerance, it may take larger doses to feel the drug’s effects. As a result, this dangerous practice can potentially lead to an overdose.

Learn more about the signs and symptoms of a Percocet overdose, as well as proper treatment for such overdose cases.

It is Also a Prescription Combination

Percocet is a prescription drug containing oxycodone, an opioid, and acetaminophen, a pain relief medication.

The addition of acetaminophen boosts the effectiveness of oxycodone. The drug is generally prescribed to people suffering from severe pain who don’t get relief from oxycodone alone.

Although Percocet is a drug that helps many people, it can sometimes cause addiction. The risk of addiction is higher for people who have a history of substance use disorder.

How Much Percocet Does It Take to Overdose?

The amount of Percocet for an overdose can vary, depending on a range of factors, such as how the drug is taken, the amount taken, and some personal and behavioral factors.

For instance, a Percocet overdose may happen by accident if a person takes more than what their doctor recommended in a day.

Recreational use of the drug can also lead to an overdose as this practice involves taking the drug in a way different from what is recommended, such as snorting or injecting it.

There is an increased risk of overdose on Percocet if it is crushed, chewed, or combined it other sedatives, such as alcohol or sleeping pills.

According to pharmaceutical guidelines, a person shouldn’t take more than 4000 mg (in split doses) of acetaminophen in 24 hours.

Signs of Percocet Overdose

People who overdose on Percocet may show some of the following signs: 

  • Shallow breathing
  • Extreme fatigue
  • Vomiting
  • Small pupils in their eyes
  • Unconsciousness 
  • Cold and clammy skin
  • Blue/purple lips and fingernails 

Symptoms of Percocet Overdose

Some of the most common symptoms of Percocet overdose include: 

  • Respiratory (breathing) problems 
  • Coma
  • Slowed heart rate
  • Death

Percocet Overdose Deaths

Oxycodone is one of the most common substances involved in opioid overdose deaths, as it’s so frequently prescribed.

In fact, overdoses involving prescription and illicit opioids take the lives of 128 people every day.1 Moreover, two out of three drug overdose deaths in 2018 involved an opioid.2

As some of Percocet overdose symptoms include breathing problems and slowed heart rate, if someone overdoses and is left alone and asleep, the overdose can easily result in death.

Naloxone Treatment for Percocet Overdose

A Percocet overdose requires medical treatment. If breathing is shallow, first responders may use Naloxone to avoid the worst-case scenario. However, if the breathing is good, first responders may use activated charcoal or laxatives to get any leftover medications from the stomach.

Other Treatments for Percocet Addiction

Treatment for Percocet addiction depends on how severe the dependence is. However, it will include all or some of the following treatments: 

  • Withdrawal medication 
  • Detoxification 
  • Inpatient or outpatient treatment
  • Psychotherapy 
  • Counseling
  • Support groups
  • Aftercare

This information should not replace a visit to a doctor or treatment center. If you are concerned that you or a loved one might be suffering from a Percocet addiction, ask for professional help today.

If you or a loved one needs help, please call us at
(888) 744-9969 and our team at Blueprints For Recovery in Arizona will help.

Related Content

Learn More